Menopause is one of the important causes of osteoporosis which results from estrogen deficiency. In addition, some clinical and experimental evidence indicates that there is an association between increasing pro-inflammatory cytokine activity and postmenopausal bone loss. The purpose of this study was to determine the effect of garlic tablet on pro-inflammatory cytokines in postmenopausal osteoporotic women.
The present study was a double-blind randomized controlled clinical trial in Yazd conducted during November 2009 until July 2010. The sample included 44 postmenopausal osteoporotic women who were randomly assigned into two groups: the garlic group (GG) and the placebo group (PG). Participants in GG took two garlic tablets daily for 1 month and the participants in PG took placebo tablets in the same manner. Serum interlukin-1, interlukin-6, and tumor necrosis factor alpha (TNF-α) were measured using the ELISA method before and after the intervention. Also, 24-hour dietary recall was recorded for estimation of daily intake of some nutrients. Data were analyzed using SPSS software.
There was no statistically significant difference between interlukin-1 and interlukin-6 in the two groups before and after the intervention. The mean of TNF-α did not show any statistically significant difference between the two groups before and after the intervention, but it was significantly reduced by about 47% (from 31.14±50.53 to 19.33±22.19 ng/ml, P-value = 0.05) in GG after the intervention, However, no significant difference was seen in PG.
The present study produced some evidence for an immunomodulatory effect of garlic, as well as the modulation of cytokine production.
[Show abstract][Hide abstract] ABSTRACT: Introduction:
Because 30 to 70% of tumour patients use complementary and alternative medicines; herb-drug combinations are particularly frequent in this population. Some of these combinations can critically alter exposure of anti-neoplastic and palliative treatment.
This review summarises pharmacokinetic drug interactions caused by the herbal products most frequently used by tumour patients (garlic, ginkgo, ginseng, echinacea and St John's wort [SJW]).
Herb-drug interactions, in general, and some interactions in particular (e.g., transporters, Phase II metabolism enzymes) are still poorly investigated and are difficult to evaluate because mixtures are administered with variable and often unspecified amounts of ingredients. Current evidence suggests that garlic and ginkgo can be safely co-administered, whereas CYP2C9 substrates (e.g., warfarin) should be monitored closely when ginseng therapy is started. Echinacea can induce drug metabolism mediated by CYP3A, but most likely relevant when administered with substances with a narrow therapeutic index or low oral bioavailability. The most relevant herbal perpetrator drug is SJW, which has substantial impact on CYP3A4- and CYP2C9-mediated metabolism and P-glycoprotein-mediated transport. This may lower exposure of co-administered drugs by up to 70%. Such an interaction is expected to occur with most of the tyrosine kinase inhibitors, but current evidence is limited.
Expert Opinion on Drug Metabolism & Toxicology 01/2014; 10(3). DOI:10.1517/17425255.2014.873786 · 2.83 Impact Factor
Note: This list is based on the publications in our database and might not be exhaustive.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.